Alert archive / Louisiana / Winter Storm Watches in 2021

Winter Storm Watch 1, NWS Shreveport, LA

January 9, 202111 counties in Texas; 15 parishes in Louisiana; Union County, Arkansas

NWS Shreveport, LA issued this winter storm watch at Jan 9, 2021, 3:50 AM CST for 11 counties in Texas; 15 parishes in Louisiana; Union County, Arkansas. It took effect at Jan 10, 2021, 2:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 9, 2021, 3:50 AM CST (09:50 UTC)
In effect from
Jan 10, 2021, 2:00 PM CST
Expired
Jan 10, 2021, 2:55 AM CST
In force
Issued by
NWS Shreveport, LA
All 27 counties

Union County, AR, Bienville Parish, LA, Bossier Parish, LA, Caddo Parish, LA, Caldwell Parish, LA, Claiborne Parish, LA, De Soto Parish, LA, Jackson Parish, LA, Lincoln Parish, LA, Natchitoches Parish, LA, Ouachita Parish, LA, Red River Parish, LA, Sabine Parish, LA, Union Parish, LA, Webster Parish, LA, Winn Parish, LA, Angelina County, TX, Cherokee County, TX, Gregg County, TX, Harrison County, TX, Nacogdoches County, TX, Panola County, TX, Rusk County, TX, Sabine County, TX, San Augustine County, TX, Shelby County, TX, Smith County, TX

The radar

The Shreveport radar (KSHV), 36 km from the middle of the area, began a volume at 09:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 9.8 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2021-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2021-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
874 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

707 
WWUS44 KSHV 090950
WSWSHV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Shreveport LA
350 AM CST Sat Jan 9 2021

...Accumulating snowfall will be possible across portions of the
area Sunday night into Monday morning...

.A strong winter storm will begin moving into the region Sunday
through early Monday morning. Rain during the day Sunday will
transition to all snow or a wintry mix Sunday evening and into
Sunday night. Accumulating snow will be possible across the entire
area, with the greatest amounts across portions of north central
and northwest Louisiana, south central Arkansas and east and
northeast Texas.

ARZ073-LAZ001>006-010>014-017>019-021-TXZ136>138-149>153-165>167-
091800-
/O.NEW.KSHV.WS.A.0001.210110T2000Z-210111T1200Z/
Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-Red River-
Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Caldwell-
Smith-Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches-Shelby-
Angelina-San Augustine-
Including the cities of El Dorado, Shreveport, Bossier City, 
Minden, Springhill, Homer, Haynesville, Ruston, Farmerville, 
Bernice, Mansfield, Stonewall, Logansport, Coushatta, Martin, 
Arcadia, Ringgold, Gibsland, Jonesboro, Monroe, Many, Zwolle, 
Pleasant Hill, Natchitoches, Winnfield, Clarks, Grayson, 
Columbia, Tyler, Longview, Marshall, Jacksonville, Rusk, 
Henderson, Carthage, Nacogdoches, Center, Lufkin, San Augustine, 
Hemphill, and Pineland
350 AM CST Sat Jan 9 2021

...WINTER STORM WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH
LATE SUNDAY NIGHT...

* WHAT...Snow accumulations possible. Total snow accumulations of
  1-3 inches will be possible.

* WHERE...Portions of north central and northwest Louisiana, 
  south central Arkansas and east and northeast Texas.

* WHEN...From Sunday afternoon through early Monday morning.

* IMPACTS...Difficult travel conditions are possible as roads may
  become slick, especially on bridges and elevated roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

Thorne
2 follow-up statements
834 
WWUS44 KSHV 092132
WSWSHV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Shreveport LA
332 PM CST Sat Jan 9 2021

...Accumulating snowfall will be possible across portions of the
area Sunday night into Monday morning...

.A strong winter storm will be moving through the region Sunday
afternoon through Monday morning. Rain during the day Sunday will
transition to all snow or a wintry mix Sunday evening and into 
Sunday night. Accumulating snow will be possible across the entire
area, with the greatest amounts across portions of north central 
and northwest Louisiana, south central Arkansas and east and 
northeast Texas.

ARZ073-LAZ001>006-010>014-017>019-021-TXZ136>138-149>153-165>167-
100545-
/O.CON.KSHV.WS.A.0001.210110T2000Z-210111T1200Z/
Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-Red River-
Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Caldwell-
Smith-Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches-Shelby-
Angelina-San Augustine-
Including the cities of El Dorado, Shreveport, Bossier City, 
Minden, Springhill, Homer, Haynesville, Ruston, Farmerville, 
Bernice, Mansfield, Stonewall, Logansport, Coushatta, Martin, 
Arcadia, Ringgold, Gibsland, Jonesboro, Monroe, Many, Zwolle, 
Pleasant Hill, Natchitoches, Winnfield, Clarks, Grayson, 
Columbia, Tyler, Longview, Marshall, Jacksonville, Rusk, 
Henderson, Carthage, Nacogdoches, Center, Lufkin, San Augustine, 
Hemphill, and Pineland
332 PM CST Sat Jan 9 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH LATE SUNDAY NIGHT...

* WHAT...Heavy wet snow possible. Total snow accumulations of 1 to
  4 inches possible.

* WHERE...Portions of north central and northwest Louisiana, 
  south central Arkansas and east and northeast Texas.

* WHEN...From late Sunday afternoon through early Monday morning.

* IMPACTS...Difficult travel conditions are possible as roads may
  become slick, especially on bridges and elevated roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

50
695 
WWUS44 KSHV 100855
WSWSHV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Shreveport LA
255 AM CST Sun Jan 10 2021

...Accumulating snowfall will be possible across portions of the
area this evening through Monday morning...

.A strong winter storm will be moving through the region today
and continue into Monday morning. Rain during the day today will 
transition to all snow or a wintry mix this evening and continue 
into early monday morning. Accumulating snow will be possible 
across the entire area with the greatest amounts across portions 
of north central and northwest Louisiana, south central Arkansas 
and east and northeast Texas. 

ARZ073-LAZ001>006-010>014-017>019-021-TXZ136>138-149>153-165>167-
101700-
/O.UPG.KSHV.WS.A.0001.210110T2000Z-210111T1200Z/
/O.NEW.KSHV.WS.W.0001.210110T2000Z-210111T1400Z/
Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-Red River-
Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Caldwell-
Smith-Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches-Shelby-
Angelina-San Augustine-
Including the cities of El Dorado, Shreveport, Bossier City, 
Minden, Springhill, Homer, Haynesville, Ruston, Farmerville, 
Bernice, Mansfield, Stonewall, Logansport, Coushatta, Martin, 
Arcadia, Ringgold, Gibsland, Jonesboro, Monroe, Many, Zwolle, 
Pleasant Hill, Natchitoches, Winnfield, Clarks, Grayson, 
Columbia, Tyler, Longview, Marshall, Jacksonville, Rusk, 
Henderson, Carthage, Nacogdoches, Center, Lufkin, San Augustine, 
Hemphill, and Pineland
255 AM CST Sun Jan 10 2021

...WINTER STORM WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO
8 AM CST MONDAY...

* WHAT...Heavy wet snow expected. Total snow accumulations of 2 
  to 4 inches.

* WHERE...Portions of north central and northwest Louisiana, 
  south central Arkansas and east and northeast Texas.

* WHEN...From 2 PM this afternoon to 8 AM CST Monday.

* IMPACTS...Difficult travel conditions are possible as roads may
  become slick, especially on bridges and elevated roadways. The
  hazardous conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

TXZ124>126-101700-
/O.NEW.KSHV.WS.W.0001.210110T2000Z-210111T1400Z/
Wood-Upshur-Marion-
Including the cities of Mineola, Winnsboro, Quitman, Hawkins, 
Gilmer, Big Sandy, and Jefferson
255 AM CST Sun Jan 10 2021

...WINTER STORM WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO
8 AM CST MONDAY...

* WHAT...Heavy wet snow expected. Total snow accumulations of 2 to
  4 inches.

* WHERE...Wood, Upshur and Marion Counties.

* WHEN...From 2 PM this afternoon to 8 AM CST Monday.

* IMPACTS...Difficult travel conditions are possible as roads may
  become slick, especially on bridges and elevated roadways. The
  hazardous conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

ARZ050-051-059>061-070>072-LAZ020-022-OKZ077-TXZ096-097-108>112-
101700-
/O.NEW.KSHV.WW.Y.0001.210110T2000Z-210111T1400Z/
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Grant-La Salle-McCurtain-Red River-Bowie-Franklin-Titus-
Camp-Morris-Cass-
Including the cities of De Queen, Nashville, Mineral Springs, 
Dierks, Ashdown, Hope, Prescott, Texarkana, Stamps, Lewisville, 
Bradley, Magnolia, Colfax, Montgomery, Dry Prong, Jena, Midway, 
Olla, Idabel, Broken Bow, Clarksville, Bogata, Mount Vernon, 
Mount Pleasant, Pittsburg, Daingerfield, Lone Star, Naples, 
Omaha, Atlanta, Linden, Hughes Springs, and Queen City
255 AM CST Sun Jan 10 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
8 AM CST MONDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations of
  up to two inches possible.

* WHERE...Portions of north central Louisiana, southeast 
  Oklahoma, southwest Arkansas and northeast Texas.

* WHEN...From 2 PM this afternoon to 8 AM CST Monday.

* IMPACTS...Difficult travel conditions are possible as roads may
  become slick, especially on bridges and elevated roadways. The
  hazardous conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

Thorne

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this winter storm watch went out at Jan 8, 10:41 PM CST, 5 hours 9 minutes earlier.

Area forecast discussion, Jan 8, 10:41 PM CST, 5 hours 9 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1041 PM CST Fri Jan 8 2021

.AVIATION...

Clouds continue to break across the western half of our airspace
and feel like as we go through the remainder of the night, we will
be able to lose more of this cloud cover but for the 06z TAF
package, did leave low VFR ceilings in at the MLU airport through
at least 10z and the ELD terminal through at least 08z. Otherwise,
we should see VFR conditions prevailing through this TAF period
with only increasing high cirrus through the day Saturday. Look
for N to NNE winds below 10kts through the TAF period.

13

&&

.PREV DISCUSSION... /issued 923 PM CST Fri Jan 8 2021/

UPDATE...

Pesky cloud cover continues to have a stronghold over our eastern
zones late this evening while our western half has cleared out
with quite a spread in evening temperatures from west to east
across the Four State Region. Thinking is that we will continue to
very slowly erode the western flank of this cloud cover eastward
but still have my doubts if we will lose the cloud cover across
our eastern third for the remainder of the night. For this reason,
have had to adjust sky grids to mimic this line of thinking. Also
lowered temps a degree or two across our western third where
hourly temperatures were falling rapidly this evening and warmed
temps up slightly across the eastern third where cloud cover
should hold temps up similar to last night.

Also adjusted dewpoint/rh grids to mimic current and forecasted
trends...otherwise the forecast is in pretty good shape.

Update already sent...13.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  29  48  31  42 /   0   0   0  40
MLU  33  47  28  44 /   0   0   0  10
DEQ  26  49  28  43 /   0   0   0  20
TXK  29  47  30  41 /   0   0   0  20
ELD  27  47  26  42 /   0   0   0  10
TYR  29  49  34  40 /   0   0  10  80
GGG  28  49  30  40 /   0   0   0  70
LFK  32  54  34  43 /   0   0  10  90

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

13/13
Hazardous weather outlook, Jan 8, 1:11 PM CST, 14 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
111 PM CST Fri Jan 8 2021

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-091915-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
111 PM CST Fri Jan 8 2021

This Hazardous Weather Outlook is for southern Arkansas, for
northern Louisiana, for eastern Texas and southeast Oklahoma.

.DAY ONE...This Afternoon and Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

A winter weather event is headed our way for Sunday evening
through early Monday. Many areas along and south of I-20 could
see one to two inches of wet snow accumulations by early Monday.
The potential for icing on bridges and overpasses will be of most
concern by daybreak with air temps right at freezing and the
roads will likely see some accumulations as well.

The system moves quickly away with clearing skies during Monday
afternoon, so most remaining snow will melt with highs near 40
degrees and even evaporate the water with drying north winds, but
any thick spots of two inches or more, will be subject to
refreezing overnight Monday through mid morning on Tuesday. So
perhaps we may have a few spots slick spots lingering on Tuesday
morning, but warmer and drier weather is expected for midweek.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators and storm spotters will not be needed until Sunday.

24

Nearby

Winter Storm Watches in Louisiana, 2021Winter Storm Watches in Texas, 2021Winter Storm Watches in Arkansas, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.